Kansas, 2020

Hail in Kansas, July 11, 2020

July 11, 2020 · NWS EAX · 1 event in 1 county or zone

A strong thunderstorm produced some hail near Tonganoxie. No damage was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A strong thunderstorm produced some hail near Tonganoxie. No damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 11, 11:55 AM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Jul 11, 11:55 AM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1255 PM CDT Sat Jul 11 2020

.Discussion...
Issued at 1254 PM CDT SAT JUL 11 2020

Severe weather will be the main impact in the next 12 hours with a
favorable setup over eastern KS and western MO. A shortwave trough
and jet streak over Nebraska help enhance a favorable synoptic set
up for our region today as a warm front extends through central
Kansas into a developing cold front over southern Nebraska. This
boundary will become the main initiating boundary this afternoon as
it surges to the SE. CAM solutions have a wide variation of
solutions this afternoon into this evening. Conceptually they all
have similar solutions, but vary in storm mode and initiation
time/place. We are leaning towards the RAP solution as it seems to
have the best dewpoint solution as the HRRR mixes out way too much
in the afternoon. This has a dramatic effect on the MLCAPE and why
that model keeps trying to weaken storms over the KC Metro. We don't
see this really happening and once the storms initiate over NE
Kansas they should have a favorable atmosphere to work with
upstream.

Storm motion will be off the boundary, but not much quicker than the
boundary motion itself. This combined with effective shear of 50kts
perpendicular to the boundary should lead to discrete cells
initially which may last a few hours before becoming multi-cellular
as the front starts to speed up. RAP sounding hodographs indicate
mostly straight hodograph, but there is some curvature if storms can
become right movers, leading to possible isolated rotating updrafts.
With plenty of shear, steep lapse rates of 8C/km, and MLCAPE 2500-
3000J/kg large hail will be a major threat. Some hail could be
greater than 2" if rotating updrafts can develop. DCAPE will be high
(1500J/kg or greater) indicating steep low level lapse rates and dry
air in the mid levels. This will increase wet microbursts
possibility and add damaging winds (60-70mph) to the storm impacts.
The main threat for the KC Metro will be 4-6PM. Storms may become
multi-cellular as they progress southward from the KC Metro, which
may increase the wind threat if they can develop an organized cold
pool. This will likely be more of an issue for Springfield, but may
occur in our southern counties as the transition begins. Most of
these impacts will stay confined to south of the Missouri River,
with one caveat of a second possible round over north central
Missouri. CAMs are indicating that an MCS may form up over central
Iowa in the evening and slide into our area after sunset, possibly
interacting with the boundary already established across that area.
A surging post-frontal trough at this time will also possibly
enhance the W-E oriented boundary over central Missouri for a late
round of storms 9PM-12AM. There may still be enough MUCAPE and shear
to see some isolated severe storms with elevated hail and strong
wind threats. Uncertainty will play a factor with these storms as we
do not know exactly how the first round will work over the area and
could alter the second round.

Northerly flow with increasing pressure and upper level ridging will
help bring in a cooler airmass Sunday with high temperatures in the
mid to upper 80s. As the high pushes to the east, slightly warmer
air will move into the region for Monday with highs reaching into
the 90s, but dewpoints will return to the 70s bringing the humidity
with it. A cold front will form ahead of a shortwave trough over the
Northern Plains Tuesday morning into the afternoon. With the front
oriented SW-NE over NE/IA a thermal ridge will form over our area.
This will climb our temperatures back into the low to mid 90s with
heat indices above 100 degree returning to the area. As storms form
along this boundary Tuesday evening it sets up a possible MCS
scenario over northern Missouri Wednesday morning. A shortwave
trough from the west will override this boundary Wednesday over
northern Missouri and increase PoP and storm chances that afternoon.
This boundary sort of stalls over the region Thursday through Friday
bringing rain chances off and on throughout that period.

&&

.Aviation...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1210 PM CDT SAT JUL 11 2020

Thunderstorms will be the main threat for aviation early in this
period. Scattered storms have already developed over NE Kansas
ahead of a cold front. This cold front will start to move to the
SE in the next few hours with storms expected to initiate along
and ahead of it. Some of these storms could be severe with top
nearing 40kft with large hail and downbursts of damaging wind
possible. The threat for most of the TAF terminals will be from
21-00Z as the boundary pushes through. Once this threat moves to
the south a light northerly wind will set up overnight as skies
clear out. Winds will shift to the NW and increase tomorrow during
the day, but the skies look to stay mostly clear.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Barham
Aviation...Barham
Hazardous weather outlook, Jul 11, 4:09 AM CST, 10 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
509 AM CDT Sat Jul 11 2020

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-121015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
509 AM CDT Sat Jul 11 2020

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Strong to severe thunderstorms are possible today, mainly this
 afternoon into this evening.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Sunday through Friday

 Dangerous heat may return to the area next week.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Jul 11, 12:03 PM CST, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
103 PM CDT Sat Jul 11 2020

KSZ025-111845-
Atchison KS-
103 PM CDT Sat Jul 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR ATCHISON COUNTY UNTIL 145 PM
CDT...

At 103 PM CDT, Doppler radar was tracking a strong thunderstorm over
Kickapoo Reservation, or 9 miles west of Horton, moving southeast at
45 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Atchison, Effingham, Lancaster, Muscotah, Farmington, Huron,
Arrington and Cummings.

LAT...LON 3965 9556 3965 9537 3953 9510 3941 9522
      3942 9523 3942 9557
TIME...MOT...LOC 1803Z 306DEG 39KT 3969 9571

Barham

The radar

The Pleasant Hill radar (KEAX), 78 km away, was scanning. The volume nearest the first event began at 20:35 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Leavenworth

When
July 11, 2:35 PM CST to 2:36 PM CST
Where
Leavenworth County, 1.48 mi SSW of Tonganoxie
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.100, -95.090

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 912242.